IDEAS home Printed from https://ideas.repec.org/a/ucp/jpolec/v100y1992i4p691-712.html
   My bibliography  Save this article

Quadratic Social Welfare Functions

Author

Listed:
  • Epstein, Larry G
  • Segal, Uzi

Abstract

John Harsanyi has provided an intriguing argument that social welfare can be expressed as a weighted sum of individual utilities. His theorem has been criticized on the grounds that a central axiom, that social preference satisfies the independence axiom, has the morally unacceptable implication that the process of choice and considerations of ex ante fairness are of no importance. This paper presents a variation of Harsanyi's theorem in which the axioms are compatible with a concern for ex ante fairness. The implied mathematical form for social welfare is a strictly quasi-concave and quadratic function of individual utilities. Copyright 1992 by University of Chicago Press.

Suggested Citation

  • Epstein, Larry G & Segal, Uzi, 1992. "Quadratic Social Welfare Functions," Journal of Political Economy, University of Chicago Press, vol. 100(4), pages 691-712, August.
  • Handle: RePEc:ucp:jpolec:v:100:y:1992:i:4:p:691-712
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1086/261836
    File Function: full text
    Download Restriction: Access to full text is restricted to subscribers. See http://www.journals.uchicago.edu/JPE for details.

    As the access to this document is restricted, you may want to search for a different version of it.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:ucp:jpolec:v:100:y:1992:i:4:p:691-712. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Journals Division). General contact details of provider: http://www.journals.uchicago.edu/JPE/ .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.